Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 4, 2017, 4:42 PM CDT for Jefferson County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 4:42 PM CDT (21:42 UTC)
- Expired
- Aug 4, 2017, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
688
WWUS84 KBMX 042142
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
442 PM CDT FRI AUG 4 2017
ALZ024-042215-
Jefferson AL-
442 PM CDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adamsville, or 7 miles north of Fairfield, moving southeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Fairfield,
Fultondale, Pleasant Grove, Midfield, Adamsville, Lipscomb,
Graysville, Sylvan Springs, Brookside, Mulga, Maytown, Birmingham
Fairgounds, B.j.c.c., Edgewater, Kingston and Ensley.
LAT...LON 3355 8704 3361 8700 3363 8694 3355 8673
3345 8679 3341 8689
TIME...MOT...LOC 2142Z 309DEG 21KT 3358 8697
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:48 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 4, 3:48 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 348 PM CDT Fri Aug 4 2017 .SHORT TERM... Through Tonight. A convective complex continues to move across the Northern Gulf of Mexico and the Gulf Coast States, with scattered showers and thunderstorms moving across the SE C AL counties associated with this complex. This activity is not expected to be strong or heavy as extensive cloud cover early on has kept the area more stable. A second area of interest today is that of a pre frontal trough and associated thunderstorms that are moving southeastward across the NW counties. Some heavy rain and possibly a strong storm are possible at times as this area has destabilized today ahead of activity. The front should progress a little further southeast before stalling. It is currently near MEM. It should continue to sag slowly to the southeast before stalling out somewhere across the northern half of C AL on Saturday morning. With a somewhat zonal flow aloft, I don't expect the front to make much more progress than that. 08 .LONG TERM... Saturday through Thursday. Model trends from the previous night have continued with the cold front expected to reach as far south as the I-85 corridor on Saturday. This is due to northwest flow briefly developing aloft as a strong shortwave lifts into Quebec through a broad longwave trough. With drier air also moving in aloft, forecast rain chances have been reduced substantially north of the front, but scattered to numerous showers/storms are still expected south of I-85. The effects of the front will be primarily lower dew points, with low-level thicknesses still supporting highs within a couple degrees either side of 90. This drier air mass will be short-lived, however, as southerly low-level flow will develop Saturday night in response to a lee cyclone over the Plains. The front will lift northward as a warm front Saturday night into Sunday. Isentropic lift will result in increasing clouds late Saturday night, but with dry air remaining aloft only small rain chances are expected in the south prior to sunrise on Sunday. Deep layer moisture rapidly increases from southwest to northeast on Sunday with PWATs increasing to around 2 inches ahead of a shortwave moving through the Mid-South. This combined with cyclonic flow aloft due to broad troughing should result in numerous showers/storms lifting from south to north through the day. Meanwhile an approaching cold front and shortwaves in northwest flow aloft will result in the development of one or more MCSs in the Plains/Ozarks. Remnants of this activity or activity generated by outflow boundaries will move into northwest AL Sunday night into Monday, aided by a southwesterly LLJ, and will maintain elevated rain chances across northern Central Alabama overnight Sunday night. The cold front will linger just to our north throughout the upcoming workweek. 1000-500 mb RH values will be maximized ahead of the front with PWATs remaining high. Quasi-zonal but cyclonic westerly flow aloft will be present, with the forecast area under the southern fringes of seasonably strong westerlies with embedded shortwaves. Meanwhile mid-level ridging will begin to develop over the Gulf. The net result is elevated rain chances across all of Central Alabama with the highest chances across the northern half. Will have to monitor the potential for flash flooding as we get closer given the potential for cell training and multiple rounds of rainfall. Currently the axis of heaviest rainfall from the model consensus and WPC is just north of the forecast area, but there is still time for that to change especially due to mesoscale processes such as outflow boundaries. Current forecast area-average rain totals range from around 2-3 inches for areas along and north of I-20. Also, chances of tropical development in the southwest Gulf/Bay of Campeche are up to 50% from NHC. Models still indicate the Gulf ridge steering this system straight westward into Mexico, though the Gulf ridge isn't particularly strong. It's still too soon to determine if any moisture from that system will interact with the front, but there will be plenty of moisture in place over our area regardless. 32/Davis && .AVIATION... 18Z TAF Discussion. Scattered SHRA/TSRA will remain possible near MGM/TOI while CIGs gradually rise across the northern terminals through early afternoon. Convective temperature has been reached across much of our north-central counties and expect isolated SHRA/TSRA to develop over the next few hours, first near TCL within the hour and potentially near remaining northern sites through mid afternoon. Convection will continue to increase north through late afternoon as a surface front nears from the northwest while breaks in the cloud cover elsewhere will contribute to a general increase in instability. Convection will decrease tonight but low stratus and patchy fog will be possible early on Saturday. 05 && .FIRE WEATHER... Showers and thunderstorms will continue to be possible this afternoon ahead of an approaching front to the northwest along with some Gulf Coast convection across the south half of the state. We may see a break across the north half of the state on Saturday depending on the progression of the front tonight. However, the front makes its way back north on Sunday putting Central Alabama right back into a wet pattern that should continue for much of next week. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 86 66 87 72 / 40 10 10 60 50 Anniston 68 87 67 88 72 / 40 10 10 60 40 Birmingham 70 90 71 89 75 / 40 10 10 60 50 Tuscaloosa 70 91 72 90 74 / 50 10 10 60 40 Calera 70 88 71 88 75 / 40 10 10 60 40 Auburn 70 85 71 86 73 / 40 30 10 60 30 Montgomery 73 91 73 90 75 / 30 30 20 60 30 Troy 71 88 71 89 72 / 40 50 20 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 08/32/05
Hazardous weather outlook, Aug 4, 5:32 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 532 AM CDT Fri Aug 4 2017 ALZ011>015-017>050-051345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 532 AM CDT Fri Aug 4 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 4, 4:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
442 PM CDT FRI AUG 4 2017
ALZ024-042215-
Jefferson AL-
442 PM CDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adamsville, or 7 miles north of Fairfield, moving southeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Fairfield,
Fultondale, Pleasant Grove, Midfield, Adamsville, Lipscomb,
Graysville, Sylvan Springs, Brookside, Mulga, Maytown, Birmingham
Fairgounds, B.j.c.c., Edgewater, Kingston and Ensley.
LAT...LON 3355 8704 3361 8700 3363 8694 3355 8673
3345 8679 3341 8689
TIME...MOT...LOC 2142Z 309DEG 21KT 3358 8697
89^GSatterwhiteNearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.